Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Euglycaemic diabetic ketoacidosis is a serious but rare adverse effect of treatment with sodium-glucose co-transporter-2 (SGLT2) inhibitors. A man in his 60s with type 2 diabetes mellitus underwent total hip replacement for an intracapsular neck of femur fracture. His SGLT2 inhibitor was continued perioperatively and blood glucose levels were normal throughout the admission. A diagnosis of severe euglycaemic diabetic ketoacidosis was made in the operating theatre which required treatment in a critical care unit. This resulted in increased morbidity due to decreased postoperative mobilisation and a new requirement for subcutaneous insulin. This case highlights the need for withholding SGLT2 inhibitors in patients admitted for emergency surgery and a need for regular ketone monitoring in these patients, even in the context of normoglycaemia.
Diabetic ketoacidosis (DKA) is a serious complication of diabetes mellitus. Admission to hospital for DKA has an incidence of 35.84 per 1000 person-years.1 The diagnostic criteria for DKA according to the Joint British Diabetes Societies for Inpatient Care (JBDS-IC) is a triad of blood glucose >11 mmol/L or known diabetes, blood ketone concentration >3 mmol/L and bicarbonate concentration of <15 mmol/L and/or venous pH <7.3.2 The classification of acidosis or the calculation of the anion-gap does not feature as part of the formal diagnosis of DKA. However, DKA would result in metabolic acidosis with raised anion-gap.3 In patients with metabolic acidosis with raised anion-gap, consideration should be given to DKA as a possible cause. Inpatient diabetic protocols, such as those at …
Contributors DTR: planning, literature review, manuscript writing and editing. JD: planning and manuscript editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
First published Ritchie DT, Dixon J. SGLT2 inhibitor associated euglycaemic diabetic ketoacidosis in an orthopaedic trauma patient. BMJ Case Rep 2022;15:e250233.